Alert archive / Utah / Flash Flood Watches in 2006

Flash Flood Watch 9, NWS Salt Lake City, UT

August 11, 2006

NWS Salt Lake City, UT issued this flash flood watch at Aug 11, 2006, 2:50 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2006, 2:50 PM MDT (20:50 UTC)
Expired
Aug 11, 2006, 9:51 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 11, 10:22 AM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 11, 10:22 AM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1022 AM MDT FRI AUG 11 2006

.SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER PORTIONS OF UTAH
TODAY...WHILE A WEAK STORM SYSTEM MOVES ACROSS THE NORTH. DRIER AIR
WILL SPREAD ACROSS THE AREA ON SUNDAY...BEFORE MOISTURE RETURNS
NORTH NEXT MONDAY AND TUESDAY.

&&

.DISCUSSION...EARLY MORNING WATER VAPOR IMAGERY DEPICTS MEAN
LONGWAVE TROUGH OVER THE PACIFIC NORTHWEST REGION.  A SERIES OF
SHORTWAVES WILL LIFT ACROSS THE REGION IN SOUTHWEST FLOW THROUGH
SATURDAY MORNING.  FIRST RIPPLE WILL MOVE ACROSS NORTHERN UTAH EARLY
THIS AFTERNOON...WITH A STRONGER WAVE MOVING THROUGH SOUTHERN AND
CENTRAL UTAH LATE THIS AFTERNOON AND EVENING.  SHOULD SEE SOME ADDED
LIFT AS NORTHERN AND CENTRAL SECTIONS OF STATE WILL BE UNDER RIGHT
ENTRANCE REGION OF 85 KT 200 MB JET.  COLD FRONT OVER NORTHERN
SECTIONS OF SALT LAKE VALLEY WILL SAG TO CENTRAL UTAH BY MID TO LATE
AFTERNOON...POSSIBLY SHIFTING BACK NORTH A BIT IN ADVANCE OF
SHORTWAVE MOVING INTO REGION LATE THIS AFTERNOON AND EVENING.  AHEAD
OF THIS SYSTEM...WILL ALSO SEE A NORTHWARD MOISTURE PUSH...WITH
PRECIPITABLE WATER VALUES NEAR AN INCH AND A QUARTER OVER SOUTHERN
UTAH.  WILL SEE TWO AREAS OF FOCUSED CONVECTION THIS
AFTERNOON...FIRST ONE ALONG FRONT MAINLY FROM SLC SOUTH.  SECOND
AREA WILL BE OVER SOUTHERN UTAH...INCREASING IN COVERAGE BY LATE
AFTERNOON AS DYNAMICS COME INTO PLAY.  BOTH SEVERE AND FLASH FLOOD
POTENTIAL LOOK MARGINAL AS INSTABILITY DEPTH OK...BUT NOT
GREAT...BUT AN ISOLATED SEVERE STORM STILL POSSIBLE GIVEN 40 TO 50
KT WINDS IN MID LEVELS.  BEST POTENTIAL FOR ANY FLASH FLOODING WILL
BE ACROSS SOUTH CENTRAL AND SOUTHEAST WHERE DEEPEST MOISTURE IN
PLACE.

&&

.AVIATION...PRIMARILY NORTHWEST SYNOPTIC FLOW EXPECTED AT SLC
THROUGH EVENING AS COLD FRONT SLIDES SOUTH.  CONVECTION MOVING OFF
OF OQUIRRHS THIS AFTERNOON COULD PRODUCE STRONG SOUTHWEST WINDS IN
EXCESS OF 35 MPH.

.FIRE WEATHER...THUNDERSTORMS THAT DEVELOPED OVERNIGHT PRODUCED
STRONG GUSTY WINDS AND SCATTERED LIGHTNING STRIKES OVER FAR
NORTHWESTERN UTAH. THESE STORMS WERE ASSOCIATED WITH A COLD FRONT
THAT IS EXPECTED TO STALL TODAY OVER NORTH CENTRAL UTAH. WIDELY
SCATTERED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THIS
FRONT...MOSTLY SOUTH OF I-80. VALLEYS AND DESERTS OF NORTHWEST AND
WEST CENTRAL UTAH REMAIN DRY...SO THERE IS A THREAT OF DRY
LIGHTNING. HAVE UPGRADED FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR THAT AREA...WHICH REMAINS IN EFFECT UNTIL MIDNIGHT. THESE STORMS
COULD ALSO PRODUCE DOWNBURST WINDS. BEHIND THE FRONT...STRONG WINDS
ARE EXPECTED TO DEVELOP WHICH COULD BRING SEVERE FIRE WEATHER
CONDITIONS TO THE MOUNTAINS OF FAR NORTHERN UTAH...AND A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 7 PM.

ANOTHER COLD FRONT MOVING THROUGH TOMORROW WILL BRING STRONG WINDS
FOR NORTHERN UTAH AND A DRYING TREND FOR THE ENTIRE FIRE DISTRICT.
FIRE WEATHER WATCH WILL LIKELY BE NEEDED FOR FAR NORTHERN UTAH. WILL
DECIDE WITH THE AFTERNOON PACKAGE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FIRE
     WEATHER ZONE UTZ426
     RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
     FIRE WEATHER ZONES UTZ420-423-424-434.
WY...NONE.

&&

BARJENBRUCH/TRAPHAGAN/TARDY
Hazardous weather outlook, Aug 11, 5:50 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 AM MDT FRI AUG 11 2006

UTZ001>011-015-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
550 AM MDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH...AS WELL AS FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY ALONG A
WEAK COLD FRONTAL BOUNDARY...STRETCHING FROM WEST CENTRAL UTAH
NORTHEAST ACROSS THE WASATCH FRONT AND INTO SOUTHWEST WYOMING.
STRONG GUSTY WINDS AND DRY LIGHTNING WILL BE POSSIBLE WITH THESE
STORMS. A FIRE WEATHER WATCH FOR DRY LIGHTNING HAS BEEN ISSUED FOR
NORTHWEST AND WEST CENTRAL UTAH.

ADDITIONALLY...GUSTY NORTHWEST WINDS COMBINED WITH LOW RELATIVE
HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS TODAY
ACROSS THE NORTHERN WASATCH MOUNTAINS AND BEAR RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR WILL SPREAD ACROSS THE OUTLOOK AREA SATURDAY AND SUNDAY.
MOISTURE IS EXPECTED TO SPREAD BACK NORTH INTO THE AREA
MONDAY...WITH AN ATTENDANT THREAT FOR SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>014-016>021-121200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
550 AM MDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE IN PLACE ACROSS SOUTH CENTRAL AND SOUTHEAST UTAH WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA THIS
AFTERNOON AND THIS EVENING. LOCALLY HEAVY RAIN...STRONG WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR IS EXPECTED TO SPREAD INTO THE AREA SATURDAY...WITH A
DIMINISHING THREAT FOR SHOWERS AND THUNDERSTORMS. MOISTURE IS
EXPECTED TO SPREAD BACK NORTH INTO THE AREA LATE SUNDAY THROUGH
THE EARLY PORTION OF THE UPCOMING WEEK...RESULTING IN AN INCREASED
THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:14 PM MDTRed Flag WarningSLC4 hr
Aug 11, 3:47 AM MDTFire Weather WatchSLC6 hr
Aug 11, 3:47 AM MDTRed Flag WarningSLC20 hr
Aug 11, 2:36 PM MDTFlash Flood WarningSLCKane114 min
Aug 11, 3:06 PM MDTFire Weather WatchSLC13 hr
Aug 11, 3:21 PM MDTFlash Flood WarningSLCWashington4 hr

Nearby

Flash Flood Watches in Utah, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.